Valproate (Depakote) for Migraines in Pregnant Women can lower Babies’ IQ
On May 6, 2013, FDA advised health care professionals and women that anti-seizure medication valproate sodium and related products – valproic acid and divalproex sodium – should not be taken by pregnant women for migraines. A recent study shows these medications can decrease IQ scores in exposed children. Stronger warnings about valproate use during pregnancy will be added to the drug labels. Valproate’s pregnancy category for migraine use will be changed from “D” (which means potential benefit of the drug may be acceptable despite its risks) to “X” (the risk of use in pregnant women clearly outweighs any possible benefit).
The FDA also stated that for pregnant women with epilepsy or bipolar disorder, valproate products should only be prescribed if other medications are not effective or are otherwise unacceptable. Valproate products will remain in pregnancy category D for treating epilepsy and manic episodes associated with bipolar disorder.
Valproate is contraindicated for women of childbearing age who are not pregnant, unless the drug is essential to the management of the woman’s medical condition. The FDA warns, “All non-pregnant women of childbearing age taking valproate products should use effective birth control.”
Valproate products include:
• valproate sodium (Depacon),
• divalproex sodium (Depakote, Depakote CP, and Depakote ER),
• valproic acid (Depakene and Stavzor), and their generics.
The Neurodevelopmental Effects of Antiepileptic Drugs (NEAD) study which triggered the FDA warning showed that children exposed to valproate products while their mothers were pregnant suffered a decrease in IQ at age six, compared with children exposed to other anti-epileptic drugs. This difference in IQ is significant and alarming.
FDA wrote: “The difference in average IQ between the children who had been exposed to valproate and the children who had been exposed to other antiepileptic drugs varied between 8 and 11 points depending on the drug to which valproate was compared.”
The FDA previously communicated the initial findings about this risk in a June 2011 Drug Safety Communication. Then, FDA also worked with valproate manufacturers to revise the drug labels after interim results from the NEAD study showed lower cognitive test scores at age three in children exposed to valproate compared with children exposed to other antiepileptic drugs.
However, as with most prescription drugs, the FDA also advises against simply stopping the drug without a doctor’s care. The agency advises: “Women who are pregnant and taking a valproate medication should not stop their medication but should talk to their health care professionals immediately. Stopping valproate treatment suddenly can cause serious and life-threatening medical problems to the woman or her baby.”
View and print full Drug Safety Communication (PDF – 105KB)